Nail-biting husband needs something to relieve stress

People's Pharmacy

March 11, 1997|By Joe Graedon and Teresa Graedon | By Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Let me start by saying that I love my husband dearly. He is wonderful in all respects except one -- he bites his fingernails.

I have pleaded with him in vain to give up this childish behavior. It absolutely drives me crazy to watch him gnaw on his thumbnails. And when I look at those raggedy edges below the quick it makes me cringe.

He tries to control himself, but this horrible habit seems to overwhelm him, especially when he is under stress. Is there something he can use to stop nail biting?

We were able to locate a few products designed to combat nail biting or thumb sucking in children. "Thumb" contains cayenne pepper extract and citric acid. "Stop-Zit" has denatonium benzoate. Both preparations taste bad if you put the nail in your mouth.

Your husband might want to start with clear nail polish. Some folks assure us that this can be a helpful reminder not to chew.

One 50-year-old researcher reported in amazement that on a low dose of Zoloft, his lifelong urge to chomp his fingernails completely disappeared. This is heavy artillery, though, and we can't recommend that your husband try a prescription anti-depressant for such a minor problem.

Eight years ago I was in bad shape. I had gained about 20 pounds and could barely drag myself to work in the morning. The doctor diagnosed a thyroid condition and prescribed Synthroid.

It worked like magic. I felt more energetic and stronger and was able to lose weight. Then I started going through menopause and am now taking Premarin and Provera.

I am feeling bad again, but my doctor says my thyroid tests are normal. He has started me on prednisone and Prozac for fibromyalgia, but they are not helping. If anything, I feel worse. What are the symptoms of low thyroid?

Hypothyroidism may cause fatigue, constipation, anemia, weakness, shortness of breath during exercise, hair loss, dry skin and sensitivity to cold. If you are experiencing such symptoms, ask your doctor to re-examine your test results.

Premarin and other estrogens, including birth control pills, may raise T4 readings without having any impact on actual thyroid function. This could make an underactive thyroid gland look normal.

Prednisone, like other corticosteroids, may make it even harder to interpret these results. Prozac and similar medications such as Luvox and Paxil may in rare cases throw the thyroid gland out of balance. It is essential to analyze thyroid function in context with the other drugs you are taking.

We are sending you our Guide to Thyroid Hormones, in which we list medicines that may affect thyroid levels and describe how to read test results. Anyone else who would like a copy, please send $2 with a long (No.10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. T-22, P.O. Box 52027, Durham, N.C. 27717-2027.

What vitamins and minerals should not be taken with aspirin or antacids?

We know of no nutrients that should be avoided when you take aspirin. You may actually need a little extra vitamin C, folic acid or iron if you take aspirin regularly.

Absorption of iron may be reduced if it is taken at the same time as a calcium-containing antacid or supplement.

Where can I turn for up-to-date information about new drugs? My pharmacist often doesn't know about things I've heard on the news.

Consider our newsletter. For a free copy of the People's Pharmacy-Pharmacy Alert call (800) 259-1537.

I eat 12 ounces of steamed fresh mushrooms five days a week. Could this be hazardous to my health? Could I be consuming too much niacin? What are the symptoms of niacin overdose?

There is 1.4 mg of niacin in about half a cup (an ounce) of raw mushrooms. Even 12 ounces contain less than 20 mg of niacin, not an overdose.

Doctors prescribe up to 3,000 mg of niacin to lower cholesterol. At such doses side effects may include flushing, tingling, itching, stomach upset and liver enzyme elevation.

We wonder whether your mushroom habit might interfere with proper nutrition. For a good balance of vitamins and minerals you may need more variety in your diet.

You may also want to consider the possibility that mushrooms contain natural carcinogens. We don't know if anyone has ever gotten cancer from consuming too many mushrooms, but we suggest you moderate your mushroom mania.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Pub Date: 3/11/97

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.